Alert archive / Michigan / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 42, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Aug 11, 2017, 3:02 PM EDT for Sanilac County, Michigan. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2017, 3:02 PM EDT (19:02 UTC)
- Expired
- Aug 11, 2017, 3:23 PM EDT
- In force
- 21 min
- Issued by
- NWS Detroit, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Sanilac County, MI
The radar
The Detroit radar (KDTX), 104 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.0 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 98 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 1246 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
012
WUUS53 KDTX 111902
SVRDTX
MIC151-111945-
/O.NEW.KDTX.SV.W.0042.170811T1902Z-170811T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Detroit/Pontiac MI
302 PM EDT FRI AUG 11 2017
The National Weather Service in Detroit/Pontiac has issued a
* Severe Thunderstorm Warning for...
East central Sanilac County in southeastern Michigan...
* Until 345 PM EDT
* At 302 PM EDT, a severe thunderstorm was located near Applegate, or
near Port Sanilac, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* this severe thunderstorm will remain over mainly rural areas of
east central Sanilac County, including the following locations:
Port Sanilac and Applegate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4332 8265 4345 8266 4350 8253 4329 8249
TIME...MOT...LOC 1902Z 262DEG 22KT 4337 8256
HAIL...1.00IN
WIND...60MPH
$$
BT1 follow-up statement
449
WWUS53 KDTX 111923
SVSDTX
Severe Weather Statement
National Weather Service Detroit/Pontiac MI
323 PM EDT FRI AUG 11 2017
MIC151-111932-
/O.CAN.KDTX.SV.W.0042.000000T0000Z-170811T1945Z/
Sanilac MI-
323 PM EDT FRI AUG 11 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SANILAC COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.
Storms with small hail, gusty winds and heavy rain continue over
southern areas of the county.
LAT...LON 4332 8265 4345 8266 4350 8253 4329 8249
TIME...MOT...LOC 1920Z 262DEG 22KT 4339 8239
$$
BTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 1:19 PM EDT, 1 hour 43 minutes earlier.
Area forecast discussion, Aug 11, 1:19 PM EDT, 1 hour 43 minutes before
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 119 PM EDT Fri Aug 11 2017 .AVIATION... Scattered thunderstorms already developing across central MI. Expect these to be an issue at all sites until about 00z. Trying to time to a two or three hour window beyond a best chance window will be difficult with this setup. A brief window of scattered clouds after 00z before low level moisture wraps back into southeast MI after 06z. Enough of a gradient and lack of surface moisture will keep that moisture as a stratus layer with ceilings just above IFR. That stratus will slowly lift into broken ceilings with a more diurnal flavor on Saturday morning, but will take until after 18z to get above 3000 feet. For DTW...Still highlighting 21-00Z for the best chance of afternoon convection although some isolated cells could start initiating near the airport between 18-19Z. //DTW THRESHOLD PROBABILITIES... * Low for ceilings at or below 5000 feet through 06z. High for ceilings below 5000 feet from 06Z tonight until 18z Saturday. * Low for thunderstorms from 18Z-00z Friday. && .PREV DISCUSSION... Issued at 308 AM EDT Fri Aug 11 2017 DISCUSSION... Sfc low pressure will track into ern Upper Mi this morning, associated with an upper trough slowly churning across the northern Great Lakes. There is a mid level moisture plume now extending across wrn and cntl Lower Mi, expected to pass through Se Mi in the 09Z to 14Z time frame. Upper level divergence within the exit region of an upper jet diving across the mid Mississippi Valley will overspread Se Mi this morning. This combined with the potential for some nocturnal cloud top cooling early this morning suggests the upstream convection will hold together to some degree as it works east this morning. Lingering elevated convection will diminish by late morning giving way for afternoon convective development rooted in the boundary layer. The focus for showers/thunderstorms later today will be convergence along/ahead of a sfc cold front set to pass through Se Mi this afternoon. The degree of daytime destabilization will affect the coverage and intensity of afternoon/evening thunderstorms. Considering the potential for some residual mid clouds, 0-1km ML cape will likely peak around 1500 j/kg. Deep layer shear is expected to range from 30 to 35 knots. Despite the overall marginal cape/shear parameters, relatively cold mid level temps will contribute to steep mid level lapse rates. This and a push of mid level dry air from the west will support good downdraft cape, suggesting a potential for some strong to severe storms. If there is some over achievement on daytime heating and/or boundary layer moisture advection this afternoon, severe storm chances will be much higher. Convective mode is likely to be a combination of linear and super cellular (0-1km helicity actually looks quite good along the eastern third of the forecast area later today). The depth of mid level dry air will increase in the post frontal environment, ending the risk of convection from west to east during the late afternoon and early evening. The upper trough and associated sfc low will slowly exit east of the UP tonight into Saturday morning. Low level moisture wrapping around the sfc low will filter into Se Mi overnight within the low level thermal trough. This moisture will lift into a fairly extensive strato cu field on Saturday. Convective cloud depths will be fairly shallow, but my be deep enough to support some light showers across the thumb region. A secondary sfc trough axis forecast to push down across Lake Huron may also contribute to a few afternoon showers in the thumb. Otherwise the cloud cover and relatively cool low level airmass will keep daytime highs confined mainly to the 70s. High pressure will expand into Lower Mi during the later half of the weekend amidst mid level confluent flow. With some sunshine and a little moderation in the low level temps, highs on Sunday will push into the upper 70s/near 80 over much of the area. Model solutions suggest some weak mid level short wave features will traverse the region on Monday. These will likely only result in some mid/high level clouds as the low levels will be quite dry. Building mid level heights are forecast across the ern US during the course of the work week, suggesting a modest warming trend across the southern Great Lakes region. MARINE... A weak low pressure system will track slowly across northern MI today and tonight. This system will pull a cold front through the eastern lakes this evening likely resulting in showers and thunderstorms. Winds will be southerly ahead of the system today before switching to the northwest behind the cold front later this evening and overnight. Wind gusts today will stay below 20 knots, but more unstable flow on Saturday should cause gusts to increase closer to 25 knots across the Huron basin. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...NONE. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && AVIATION.....RBP DISCUSSION...SC MARINE.......DRK You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous weather outlook, Aug 11, 3:20 AM EDT, 11 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 320 AM EDT Fri Aug 11 2017 MIZ047>049-053>055-060>063-068>070-075-076-082-083-120730- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 320 AM EDT Fri Aug 11 2017 This hazardous weather outlook is for southeast Michigan. .DAY ONE...Today and Tonight Scattered thunderstorms are expected today. There is a slight chance of severe weather with the storms this afternoon. The strongest storms will be capable of producing wind gusts to 60 MPH and hail to one inch in diameter as they move to the east at 35 MPH. The storms will be triggered by the interaction of an unstable atmosphere and a cold front. The strongest storms are expected between 2 PM and 6 PM. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Dispatchers...please notify your emergency managers immediately. Spotter activation may be needed this afternoon and evening. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-120730- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 320 AM EDT Fri Aug 11 2017 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight Scattered thunderstorms are expected today. There is a slight chance of severe weather with the storms this afternoon, mainly on Lake Huron south of Port Austin and on Lakes St Clair and Erie. The strongest storms will be capable of producing wind gusts to 50 knots and hail to one inch in diameter as they move to the east at 30 knots. The storms will be triggered by the interaction of an unstable atmosphere and a cold front. The strongest storms are expected between 2 PM and 6 PM. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Dispatchers...please notify your emergency managers immediately. Spotter activation may be needed this afternoon and evening. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. SC
In the hours before
Special weather statement, Aug 11, 1:23 PM EDT, 1 hour 39 minutes before
Special Weather Statement National Weather Service Detroit/Pontiac MI 123 PM EDT FRI AUG 11 2017 MIZ061>063-068>070-111745- Livingston-Genesee-Macomb-Lapeer-Oakland-St. Clair- 123 PM EDT FRI AUG 11 2017 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN LAPEER... NORTHERN OAKLAND...NORTHWESTERN MACOMB...SOUTHEASTERN GENESEE... NORTHERN LIVINGSTON AND WEST CENTRAL ST. CLAIR COUNTIES... At 122 PM EDT, radar indicated strong thunderstorms were located along a line extending from near Oxford to Oak Grove. Movement was east at 25 mph. Winds in excess of 30 mph and pea size hail are possible with these storms. Locations impacted include... Hartland, Fenton, Holly, Oxford, Fowlerville, Almont, Hadley, Goodrich, Ortonville, Dryden, Metamora, Oak Grove, Clarkston, Lake Fenton, Lake Orion, Leonard, Holly State Recreation Area, Rose Center, Tyrone Township and Deerfield Township. Torrential rainfall and occasional lightning are also occurring with these storms. The heavy rain may cause localized flooding. Do not drive your vehicle through flooded roadways. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4298 8270 4260 8367 4265 8410 4300 8333 TIME...MOT...LOC 1722Z 256DEG 21KT 4287 8328 4268 8393 RBP
Local storm report, Aug 11, 2:27 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
227 PM EDT FRI AUG 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL 3 SW CLARKSTON 42.71N 83.47W
08/11/2017 M0.88 INCH OAKLAND MI NWS EMPLOYEE
NICKEL SIZE HAIL REPORTED AT WHITE LAKE OFFICE.
&&
AMLocal storm report, Aug 11, 2:29 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
229 PM EDT FRI AUG 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0203 PM HAIL SANDUSKY 43.42N 82.83W
08/11/2017 E1.00 INCH SANILAC MI BROADCAST MEDIA
QUARTER SIZED HAIL REPORTED IN SANDUSKY
&&
AMSpecial weather statement, Aug 11, 2:43 PM EDT, 19 minutes before
Special Weather Statement National Weather Service Detroit/Pontiac MI 243 PM EDT FRI AUG 11 2017 MIZ061-062-111945- Genesee MI-Lapeer MI- 243 PM EDT FRI AUG 11 2017 ...SIGNIFICANT WEATHER ADVISORY FOR LAPEER AND EAST CENTRAL GENESEE COUNTIES UNTIL 345 PM EDT... At 243 PM EDT, Doppler radar indicated strong thunderstorms along a line extending from Lapeer to near Goodrich. Movement was east at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Lapeer, Davison, Imlay City, Almont, Brown City, Columbiaville, Burton, Hadley, Dryden, Metamora, Lum, Attica, Burnside, Elba, Goodland Township, Thornville and Kings Mill. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4290 8299 4296 8361 4314 8342 4328 8300 TIME...MOT...LOC 1843Z 270DEG 21KT 4306 8329 4297 8353 BT
Local storm report, Aug 11, 2:53 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
253 PM EDT FRI AUG 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0223 PM HAIL 5 S CLARKSTON 42.67N 83.41W
08/11/2017 E0.75 INCH OAKLAND MI AMATEUR RADIO
PENNY SIZE HAIL REPORTED
&&
AMThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 1:23 PM EDT | Special Weather Statement | DTX | Oakland | 22 min |
| Aug 11, 1:51 PM EDT | Severe Thunderstorm Warning | DTX | Sanilac | 54 min |
| Aug 11, 2:12 PM EDT | Severe Thunderstorm Warning | DTX | Macomb, Oakland | 78 min |
| Aug 11, 2:19 PM EDT | Special Marine Warning | DTX | 86 min | |
| Aug 11, 2:43 PM EDT | Special Weather Statement | DTX | Lapeer | 62 min |
| Aug 11, 3:09 PM EDT | Special Weather Statement | DTX | Saint Clair | 66 min |
| Aug 11, 3:16 PM EDT | Special Weather Statement | DTX | Wayne | 59 min |
| Aug 11, 3:46 PM EDT | Special Marine Warning | DTX | 89 min | |
| Aug 11, 3:46 PM EDT | Severe Thunderstorm Warning | DTX | Sanilac | 37 min |
| Aug 11, 4:07 PM EDT | Special Marine Warning | DTX | 38 min | |
| Aug 11, 4:12 PM EDT | Special Weather Statement | DTX | Oakland | 48 min |
| Aug 11, 4:22 PM EDT | Special Weather Statement | DTX | Saginaw, Tuscola | 53 min |
| Aug 11, 5:21 PM EDT | Special Weather Statement | DTX | Macomb | 54 min |
| Aug 11, 5:31 PM EDT | Special Marine Warning | DTX | 59 min | |
| Aug 11, 5:55 PM EDT | Special Weather Statement | DTX | Macomb | 65 min |
| Aug 11, 6:05 PM EDT | Severe Thunderstorm Warning | DTX | Saint Clair | 26 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.